Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 269, NWS Goodland, KS

July 21, 2018Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2018, 6:54 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2018, 6:54 PM MDT (00:54 UTC)
Expired
Jul 21, 2018, 7:45 PM MDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3108 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:38 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 21, 5:38 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Sat Jul 21 2018

.SHORT TERM...(This afternoon through Monday night)
Issued at 115 PM MDT Sat Jul 21 2018

Overview: The Tri-State area will be situated on the N/NE
periphery of an upper level ridge (centered over New Mexico), at
the southern fringe of NW flow aloft.

Today-Tonight: Small amplitude perturbations on/near the
tropopause (150-175 mb level) will round the northern periphery
of the ridge from the Desert SW/4-Corners region into portions of
the Rockies and High Plains this afternoon into tonight. Such
subtle/high-altitude features are incredibly difficult to
anticipate/track and their 'depth of influence' varies depending
on the thermodynamic profile -- the more unstable, the greater
the influence. Low-level forcing will be confined to shallow
convergence invof a weak SFC-H85 trough in the lee of the Rockies
and perhaps weak orographic ascent associated with ESE/SE low-
level flow. Recent runs of the HRRR and NAM NEST suggest that
scattered convection will develop over the mountains/foothills of
CO/WY this afternoon with activity gradually growing upscale and
propagating E/SE across the Tri-State area this evening (between
01-07Z). Effective deep-layer shear on the order of 25-30 knots
and moderate MLCAPE (1000-1500 J/kg) suggest organization will be
multicellular in nature. With steep mid-level lapse rates (8C/km)
and strong DCAPE, damaging winds /occasional severe downbursts/
will certainly be possible. A broader swath of damaging winds
cannot be ruled out given sufficient upscale growth /cold pool
consolidation/, particularly in northeast CO where diurnal timing
will be more favorable. Expect convection to wane after midnight.

Sun-Sun night: With little change in the synoptic pattern, expect
conditions to be similar to those today/tonight.

Mon-Mon night: Relatively little change in the synoptic pattern
compared to today and Sunday. However, with ongoing convection
possible over and upstream of the Tri-State area Sunday night into
Monday morning, forecast confidence decreases significantly.

.LONG TERM...(Tuesday through Saturday)
Issued at 128 PM MDT Sat Jul 21 2018

An area of upper high pressure remains over the southwestern CONUS
on Tuesday, with ridging across the west and a trough over the
eastern portion of the country. This results in northwesterly flow
aloft for the region. A closed low advances through Canada midweek
and continues north of the Great Lakes region. As the low progresses
east, the upper high weakens and retrogrades, centering near
Arizona by Saturday.

While this pattern unfolds, multiple disturbances travel through the
northwest flow with a surface cold front lingering nearby,
generating chances for showers and thunderstorms each day during the
long term period. Widespread severe weather is not anticipated at
this time. However, cannot rule out a few severe thunderstorms
during this timeframe with increased shear in place and adequate
instability. Good moisture and PWATs of 1 to 1.5 inches also suggest
that there is the potential for locally heavy rainfall and flash
flooding. Will continue to monitor and pin down details as guidance
comes into better agreement in the coming days.

Highs are in the 80s throughout the period, excluding Wednesday when
temperatures reach the low 90s south of Interstate 70. Low
temperatures remain in the upper 50s to low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 533 PM MDT Sat Jul 21 2018

VFR conditions are expected through the 00Z TAF period at GLD and
MCK. Mostly high clouds with light southeast winds are expected at
both locations after sunset. TS is possible in the vicinity of
GLD between 04-08Z as storms move out of far eastern Colorado and
into northwest Kansas. Storms will diminish through the evening as
they continue east with TS in the vicinity of MCK between 05-07Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jul 21, 1:31 PM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
131 PM MDT Sat Jul 21 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
131 PM MDT Sat Jul 21 2018 /231 PM CDT Sat Jul 21 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS EVENING AND TONIGHT...

Scattered thunderstorms developing in the mountains and foothills of
Colorado and Wyoming this afternoon are expected to track east
southeast into the Tri-State area this evening. A few storms could
become severe, with a primary threat of damaging winds and hail up
to the size of quarters. The potential for severe weather will be
greatest in northeast Colorado and extreme northwest Kansas between
6 PM and 11 PM MDT. Locally heavy rainfall and isolated flash
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Scattered thunderstorms will develop in the mountains and foothills
of Colorado late Sunday afternoon and progress east southeast into
western Kansas Sunday evening and Sunday night. A few storms could
become severe Sunday evening, with a primary threat of damaging
winds. Locally heavy rainfall and isolated flash flooding will remain
possible, primarily along and west of Highway 27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:06 PM MDTSpecial Weather StatementGLDSherman39 min
Jul 21, 9:45 PM MDTSpecial Weather StatementGLDSherman45 min
Jul 21, 10:15 PM MDTSpecial Weather StatementGLDWallace45 min
Jul 21, 7:46 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson29 min
Jul 21, 8:16 PM MDTSpecial Weather StatementGLDKit Carson44 min
Jul 21, 8:52 PM MDTSpecial Weather StatementGLDCheyenne38 min
Jul 21, 9:31 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
Jul 22, 5:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 22, 5:35 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 22, 5:39 PM MDTSpecial Weather StatementGLDKit Carson21 min
Jul 22, 5:45 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jul 22, 5:50 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
Jul 22, 5:56 PM MDTSevere Thunderstorm WarningGLDKit Carson49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.